Georgia, 2018

Damaging Wind in Georgia, July 3, 2018

July 3, 2018 · NWS CHS · 1 event in 1 county or zone

Scattered thunderstorms developed in the afternoon hours in a typical summertime airmass. A few of these thunderstorms became strong enough to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered thunderstorms developed in the afternoon hours in a typical summertime airmass. A few of these thunderstorms became strong enough to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 3, 2:49 PM EST, 3 minutes earlier.

Area forecast discussion, Jul 3, 2:49 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
349 PM EDT Tue Jul 3 2018

.SYNOPSIS...
Weak high pressure will slowly give way to a low pressure
trough approaching the Atlantic coast tonight. The trough will
then move through the area Wednesday into early Thursday. A
cold front could approach the area late this weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A trough will approach from the east along with deeper moisture.
This will translate to increasing rain chances near the coast
after midnight. Evening convection far inland will end by late
evening. Temps should bottom out in the lower 70s inland with
mid to upper 70s closer to the coast.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: Models are in general agreement that an inverted trough
of low pressure will slide over the Southeast United States as a
mid/upper low shifts west along the southern periphery of a
large/expansive ridge of high pressure centered over much of the
Midwest and Northeast/Mid-Atlantic states. The setup suggests a
fairly wet day, especially late morning into early afternoon when
maximum forcing associated with the low interacts with PWATS near
2.0 inches and SBCAPE ranging between 1500-2500 J/kg. Greatest
shower and thunderstorm coverage should occur across parts of
Southeast Georgia, closer to the proximity of the mid/upper low
center tracking over/near the Florida/Georgia state line. However,
most areas should see scattered to perhaps numerous showers and/or
thunderstorms for a period of time before the bulk of shower and
thunderstorm activity slowly shift inland (away from coastal areas)
late afternoon into early evening hours with the mid/upper low and
seabreeze. Although severe weather is not anticipated, a few
thunderstorms could be strong with gusty winds and brief heavy
rainfall. Given the arrival of precip and associated clouds early in
the day, high temps should remain a few degrees cooler than previous
days, peaking in the mid/upper 80s closer to the coast and around 90
degrees well inland.

Precip activity should noticeably wane or shift even further inland
early Wednesday night, likely resulting in drying conditions shortly
after sunset, especially east of the I-95 corridor. Light east and
northeast winds will maintain fairly humid conditions through the
night. Overnight lows should range in the low/mid 70s, coolest well
inland.

Thursday: The mid/upper lvl low will likely be departing west of the
area around daybreak, leading to slightly dryer conditions than the
previous day as an expansive ridge of high pressure attempts to
nudge into the area from the north/northwest. However, lingering mid-
lvl energy along with a seabreeze, onshore wind and sfc temps that
warm into the upper 80s to around 90 degrees should provide
sufficient lift and instability to support chances of showers and/or
thunderstorms over the area. Greatest coverage should occur over
Southeast Georgia where forcing remains stronger. Activity should
wane early Thursday night. Overnight lows will range in the low/mid
70s.

Friday: A weak sfc trough of low pressure is anticipated to develop
over the Midlands while mid/upper lvl ridging prevails over much of
the United States and western Atlantic. The pattern suggests
slightly warmer temps than previous days with afternoon highs in the
upper 80s near the coast to lower 90s inland. Convective activity
should also follow a more typical diurnal trend seen in the
summertime. In general, showers/thunderstorms should develop/occur
during afternoon into early evening hours, perhaps with some
enhancement along a seabreeze. Precip activity should slowly wane
around sunset.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Strong sfc heating and PWATs around 2.0 inches within an area of
weakening subsidence should favor unsettled weather conditions on
Saturday ahead of a cold front approaching from the north/northwest
late Saturday night. In general, slightly higher chances of precip
are anticipated in northern areas late day as the front approaches
the region. Ridging will continue to break down on Sunday as a cold
front eventually pushes into the region. Moisture pooling along/near
this front will likely bring a period of enhanced precip activity
Sunday and into the early part of next week as the front stalls and
slowly dissipates over the area. Temps will be near normal Saturday
before dropping lower than normal Sunday and beyond as the
cold/stalled front remains near the area.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR conditions will prevail much of the 18Z TAF period, although
brief restrictions from showers/thunderstorms are possible this
afternoon, mainly until 22Z. Moisture increasing from the
Atlantic in association with a trough should yield MVFR ceilings
and more showers/thunderstorms tonight mainly after 12Z.

Extended Aviation Outlook: Flight restrictions are possible at both
CHS and SAV terminals, especially Wednesday morning and afternoon
during showers and thunderstorms. Brief flight restrictions will
remain possible each day Thursday through Saturday, but VFR
conditions are expected to prevail. Flight restrictions could return
with showers/thunderstorms near a cold front late Saturday night
into early Sunday.

&&

.MARINE...
Tonight: Weak high pressure will give way to a trough from the
east. Winds will mainly be from the east at 15 kt or less while
seas build a bit to around 3 ft throughout. Shower/storm
coverage will be isolated most of the night before increasing
late tonight.

Wednesday through Sunday: The coastal waters will remain situated
between a large area of high pressure to the north and northwest and
the center of a low pressure trough tracking just south of the area
midweek. A weak gradient between these features will limit easterly
winds over the coastal waters to 15 kt or less, with wind speeds
maximized near the coast due to afternoon seabreeze circulations.
Winds will turn more south to southwest this weekend, peaking no
higher than 10-15 kt ahead of a cold front approaching from the
north/northwest late weekend into early next week. Seas should range
between 2-4 ft, highest in northern South Carolina waters and
offshore Georgia waters on Wednesday, before gradually subsiding to
2-3 ft late week into early next week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...RJB
SHORT TERM...DPB
LONG TERM...
AVIATION...DPB/RJB
MARINE...DPB/RJB
Hazardous weather outlook, Jul 3, 2:21 AM EST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
321 AM EDT Tue Jul 3 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-040730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
321 AM EDT Tue Jul 3 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 3, 1:51 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Charleston SC
251 PM EDT TUE JUL 3 2018

GAZ099>101-114>116-137-138-031915-
Evans-Bulloch-Candler-Tattnall-Effingham-Inland Liberty-Inland
Bryan-Long-
251 PM EDT TUE JUL 3 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EVANS...
LIBERTY...BULLOCH...CANDLER...EFFINGHAM...LONG AND TATTNALL
COUNTIES...

At 250 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Bay, moving west at 15 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Statesboro, Metter, Claxton, Pembroke, Bay, Lanier, Glennville and
Brooklet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3244 8153 3243 8154 3239 8153 3234 8149
      3233 8146 3226 8143 3222 8143 3221 8141
      3211 8140 3211 8139 3206 8138 3192 8193
      3240 8208
TIME...MOT...LOC 1850Z 080DEG 13KT 3227 8154
Special weather statement, Jul 3, 2:39 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
339 PM EDT TUE JUL 3 2018

GAZ087-088-100-032015-
Bulloch-Jenkins-Screven-
339 PM EDT TUE JUL 3 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH AND
JENKINS COUNTIES...

At 338 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Dover, or 10 miles east of Middleground,
moving west at 30 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Statesboro, Middleground, Westside, Portal, Oliver, Register, Rocky
Ford and Georgia Southern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3268 8156 3252 8151 3250 8155 3235 8193
      3242 8192 3242 8194 3247 8197 3250 8198
      3251 8197 3252 8199 3259 8201 3261 8200
      3264 8205
TIME...MOT...LOC 1938Z 072DEG 26KT 3258 8164

The radar

The Charleston,SC radar (KCLX), 76 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bulloch

When
July 3, 2:52 PM EST to 2:53 PM EST
Where
Bulloch County, 2.33 mi W of Statesboro
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.450, -81.820

Bulloch County dispatch reported a tree down on Westside Road near the bypass.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776737.